Alert archive / Tennessee / Flash Flood Warnings in 2016

Flash Flood Warning 107, NWS Memphis, TN

July 9, 2016Chester County, Henderson County, Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 9, 2016, 6:37 AM CDT for Chester County, Henderson County, Madison County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 6:37 AM CDT (11:37 UTC)
Expired
Jul 9, 2016, 9:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chester County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 121 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 11.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1709 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WGUS54 KMEG 091137
FFWMEG
TNC023-077-113-091430-
/O.NEW.KMEG.FF.W.0107.160709T1137Z-160709T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
637 AM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CHESTER COUNTY IN WESTERN TENNESSEE...
  EASTERN MADISON COUNTY IN WESTERN TENNESSEE...
  SOUTHWESTERN HENDERSON COUNTY IN WESTERN TENNESSEE...

* UNTIL 930 AM CDT

* AT 637 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKS CREEK...MIFFLIN...BLUE GOOSE...HURON...CLAYBROOK...
  MADISON HALL...JUNO...MAPLE GROVE...WHITE FERN...MIDDLE FORK...
  FIVE POINTS...CEDAR GROVE...RUSSELL CROSSROADS...
  BEECH BLUFF AND PINSON.

LAT...LON 3574 8855 3564 8846 3542 8848 3550 8878
      3574 8871

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:31 AM CDT, 6 minutes earlier.

Area forecast discussion, Jul 9, 6:31 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
631 AM CDT SAT JUL 9 2016

.UPDATE...

Updated to include 12Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 328 AM CDT SAT JUL 9 2016/

DISCUSSION...

We have an increasingly active radar this morning. Showers and
thunderstorms have slowly drifted into East Arkansas over the past
couple of hours...and have quickly developed across West
Tennessee. A well defined outflow boundary is approaching the
Mississippi River. If it remains on pace...it will likely move
across the Memphis Metro just prior to sunrise. We will have to
keep an eye on this feature today...as it could act as a focus for
additional showers and thunderstorms. An ill-defined cold front is
located across South Missouri into West Kentucky...masked by
outflow from showers and thunderstorms. This feature is expected
to sink a bit further south...likely stalling across West
Tennessee and Northeast Arkansas during the day today. Showers and
thunderstorms are expected to be enhanced along and south of this
front. As with most storms this time of year..some storms could be
strong or even severe...although widespread severe storms are not
expected. Precipitable water values of over 2.0 inches will result
in torrential rainfall rates...possibly as high as 4 inches per
hour at times resulting in localized flooding problems. Flooding
will be most likely in poorly drained and urban areas. Frequent
lightning is also expected. Conditions do not look favorable for
large hail or tornadoes...but localized gusty wind could topple a
few trees. Cloud cover should curb temperatures a bit today.
Expect highs mostly in the middle to upper 80s...although any
breaks in cloud cover could result in a quick surge into the low
90s.

The front will likely remain stalled over West Tennessee and East
Arkansas through Sunday keeping rain/thunderstorm chances
enhanced and temperatures slightly cooler than we have see lately.
Highs Sunday should be in the upper 80s to near 90 degrees.
Strong storms featuring heavy rain...frequent lightning and gusty
wind are expected to continue Sunday. The cold front should lift
back to the north Sunday night into Monday. A few showers and
weaker thunderstorms will linger...especially over West Tennessee
near the Tennessee River...but overall...expect a drier forecast
Monday. Temperatures will trend slightly warmer...but aren't
expected to be as warm as the past work week.

A weak cutoff low may linger over the Midsouth Monday. The ECMWF
has fallen more in line with the less progressive GFS keeping it
around a bit longer. As long as it remains over the region...at
least a few showers and enhanced cloud cover will remain in the
forecast. By Tuesday...it should shift off to the East as it
weakens...and a weak ridge will build in from the Southwest. For
now it looks like we will see near normal temperatures for the
upcoming work week. Highs should be in the upper 80s to low 90s.
Zonal flow midweek may turn northwesterly again by the end of the
work week...but confidence in the forecast is low after Wednesday.

30

&&

.AVIATION...
12Z TAF Set

Mainly VFR conditions are expected during the upcoming 24-hr TAF
period, however thunderstorm activity could cause flight
categories to fall below the VFR threshold at all 4 sites at
periods during the day. Over the next few hours, -TSRA and -RA
will prevail at KMKL while thunderstorms may form in the vicinity
of KMEM and KJBR. The HRRR has been consistent with convection
this morning and it continues to depict the ongoing convection
over Central Arkansas moving eastward and impacting KMEM and KJBR
late this morning. Expect scattered thunderstorm activity to
persist today and into tonight south of a stationary front that is
currently positioned just north of the Mid-South. Thunderstorm
activity will be more diurnal and isolated near KTUP.

JPM3

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 9, 3:21 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
321 AM CDT SAT JUL 9 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
321 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS FEATURING LOCALLY HEAVY RAINFALL...FREQUENT
LIGHTNING AND GUSTY WIND ARE EXPECTED ACROSS THE MIDSOUTH. LOCALLY
HEAVY RAINFALL MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE SUNDAY...WITH
DIMINISHING COVERAGE MONDAY. STRONG GUSTY WIND IS POSSIBLE. LOCALLY
HEAVY RAINFALL MAY RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:09 PM CDTSpecial Weather StatementMEGBenton, Henry21 min
Jul 8, 7:31 PM CDTSpecial Weather StatementMEGHenry29 min
Jul 9, 3:37 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale38 min

Nearby

Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.